Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 311, NWS St. Louis, MO

October 29, 2004Greene County, Macoupin County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 29, 2004, 6:12 PM CDT for Greene County, Macoupin County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2004, 6:12 PM CDT (23:12 UTC)
Expired
Oct 29, 2004, 7:00 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Greene County, IL, Macoupin County, IL

The radar

The St Louis radar (KLSX), 87 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 292312
SVRLSX
ILC061-117-300000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
612 PM CDT FRI OCT 29 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHWEST ILLINOIS
  NORTHWESTERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 700 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF CARROLLTON...MOVING NORTHEAST
  AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITE HALL
  ROODHOUSE
  GREENFIELD
  ATHENSVILLE
  PALMYRA

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH. NUMEROUS POWER LINES AND TREES HAVE BEEN BLOWN OVER IN THE 
PATH OF THIS STORM...ULTIMATELY CUTTING POWER TO THOUSANDS OF PEOPLE.

SEVERE THUNDERSTORMS ALSO PRODUCE DESTRUCTIVE HAIL AND DEADLY 
LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY 
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD.

LAT...LON 3933 9067 3917 9054 3953 8974 3974 8991

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 3:30 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Oct 29, 3:30 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT FRI OCT 29 2004

.DISCUSSION...
MAIN CONCERN AT THIS TIME DEALS WITH TIMING AND INTENSITY OF
THUNDERSTORMS TONIGHT.  NO SIGNIFICANT DIFFERENCES ARE NOTED IN THE
SHORT TERM MODELS AT THIS TIME...SO GENERALLY FOLLOWED A BLEND OF
THE TWO.  USED 00Z GFS FOR THE EXTEND PART OF FORECAST AS IT SEEMS
TO FALL IN THE MIDDLE OF DIVERGENT SOLUTIONS.  MOS TEMPERATURES ARE
IN GOOD AGREEMENT AND GENERALLY FOLLOWED.

THUNDERSTORMS ARE STARTING TO DEVELOP ALONG FRONT OVER SERN NE/SWRN
IA AT THIS TIME.  EXPECT CONTINUED BKN LN OF TSRA TO DEVELOP SWD ALG
THE FRONT LATE THIS AFTN/EARLY EVE SWD INTO WRN MO.  THINK THAT
CAPES WILL BE IN THE 1000-1500 J/KG RANGE WHEN THE TSRA MOVES INTO
CNTRL MO AROUND 02-03Z...AND 500-1000 J/KG BY THE TIME THE MAKE IT
TO THE MS RIVER AROUND 04-06Z.  FORECAST HODOGRAPHS SUGGEST THAT
MAIN THREAT WILL BE SUPERCELLS (0-6KM SHEAR OF 40-55KTS) EVOLVING
INTO BOWING SEGMENTS AS FORECAST HODOGRAPHS BECOME MORE
UNIDIRECTIONAL WITH TIME.  AMOUNT OF SHEAR IS A CONCERN FOR SOME
ISOLATED TORNADO RISK EARLY AS 0-1KM SHEAR IS FORECAST TO BE
30-40KTS. THINK THREAT FOR SVR WILL RAPILY DECLINE OVER IL COUNTIES
AFTER MIDNIGHT GIVEN DECREASING INSTABILITY.

FRONT CLEARS CWA BY MORNING...ENDING PRECIP CHANCES FOR THE
WEEKEND.  TOMORROW CERTAINLY WILL BE A BREEZY DAY WITH UNDIRECTIONAL
FLOW HELPING TO MIX DOWN SOME OF THE 35-40KT 850MB WINDS.  ALSO
SHOULD SEE BKN CLOUDS DEVELOP IN THE NORTH GIVEN THE HIGH DEGREE OF
MOISTURE IN LOW LEVEL CYCLONIC CONVERGENCE.

LOW LEVEL JET INCREASES ON SUNDAY NIGHT AS WARM FRONT MOVES BACK
NORTHWARD.  WENT WITH LIKELY POPS SUNDAY NIGHT/MONDAY IN THE S AND E
AS FIRST SHORWAVE EJECTS OUT OF SWRN CONUS TROUGH.  ALSO HAVE
CHANCES GOING INTO WEDNESDAY AS MAIN TROUGH MOVES NEWD ACROSS THE
CNTRL CONUS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
IL...NONE
&&

BRITT
Hazardous weather outlook, Oct 29, 3:45 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT FRI OCT 29 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
345 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST...CENTRAL
AND SOUTHEAST MISSOURI...AS WELL AS PARTS OF WEST CENTRAL AND
SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE UNSEASONABLY WARM...
HUMID AND UNSTABLE ENVIRONMENT AHEAD OF A COLD FRONT WHICH WILL BE
MOVING SOUTHEASTWARD THROUGH THE REGION TONIGHT. THE PRIMARY THREAT
FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT AND MONDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 5:35 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Pike40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.